Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 29, 2016

NWS Missoula, MT issued this special weather statement at Aug 29, 2016, 7:13 PM MDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2016, 7:13 PM MDT (01:13 UTC)
Expired
Aug 29, 2016, 8:00 PM MDT
In force
47 min
Issued by
NWS Missoula, MT

The radar

The Missoula radar (KMSX), 204 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
3265 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

083 
WWUS85 KMSO 300113
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
713 PM MDT MON AUG 29 2016
 
MTZ002-300200-
WEST GLACIER REGION MT-
713 PM MDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 800 PM MDT...

AT 712 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTHWEST OF WEST GLACIER...OR 38 MILES NORTH OF EVERGREEN...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POLEBRIDGE.

LAT...LON 4896 11405 4896 11403 4894 11404 4891 11401
      4889 11406 4885 11399 4883 11400 4882 11395
      4885 11391 4884 11388 4886 11384 4884 11381
      4885 11379 4876 11374 4867 11423 4882 11436
      4900 11417 4900 11407
TIME...MOT...LOC 0112Z 240DEG 36KT 4879 11420 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 29, 2:34 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 29, 2:34 PM MDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
234 PM MDT Mon Aug 29 2016

.DISCUSSION...Continue to expect warmer than normal temperatures
through Thursday. The hottest day is expected to be tomorrow, where
a few locations could match or exceed record highs. Southwest flow
aloft with periodic upper level waves will bring a chance for
showers and thunderstorms each day. For today and Tuesday, the
thunderstorms will generally be high-based, or dry, which means
the main threats would be lightning, new fire starts, and gusty
winds. By Wednesday, thunderstorm activity will be more focused
over southwest Montana, and there could be a mixture of wet and
dry thunderstorms. Wildfire smoke will also be an impact for the
next several days. The smoke was fairly intense in the Bitterroot
and Missoula Valleys, and also towards the Butte region, and is
expected to affect the public at least through Wednesday morning.
Breezy westerly winds could help alleviate some of the areas by
Wednesday afternoon.

Although extended models have been struggling on specific details,
there is still fairly high confidence that a cooler weather
pattern will begin to develop on Thursday as a tough begins to
move over the region. Thursday will still be a rather warm day,
with storms in southwest Montana but looks to be cooler than
Wednesday. The end of the week and the weekend are expected to
have below average temperatures. There is still a lot of question
on precipitation for the extended forecast period, but there will
be increased chances during the end of the week and beginning of
the weekend with better detail to come.

&&

.AVIATION...Wildfire smoke will continue to cause reductions in
visibility at both KBTM and KMSO for the next 24 hours, or until a
substantial wind develops that helps scour smoke out from valleys.
Until then, with high pressure the main weather feature over the
Northern Rockies, only a slight diurnal breeze is possible. At
KGPI, a northeasterly wind has been periodically elevated through
the day, with the expectation of this continuing through this
evening. Much of the same is expected for Tuesday for all
terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 29, 6:15 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
615 PM MDT MON AUG 29 2016

MTZ001>003-300045-
KOOTENAI/CABINET REGION MT-FLATHEAD/MISSION VALLEYS MT-
WEST GLACIER REGION MT-
615 PM MDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD AND
NORTHERN LAKE COUNTIES UNTIL 645 PM MDT...

AT 614 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BIG ARM TO 11 MILES EAST OF TURTLE LAKE.
MOVEMENT WAS NORTHEAST AT 25 MPH.

WIND GUSTS TO 35 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WOODS BAY...KINGS POINT...SWAN LAKE...BIG ARM...BIGFORK...ROCKY
POINT...FINLEY POINT...SALMON PRAIRIE...PROCTOR...DAYTON...ELMO...
LAKESIDE...SOMERS...ROLLINS AND NIARADA.

LAT...LON 4812 11419 4784 11324 4761 11376 4783 11451
TIME...MOT...LOC 0014Z 227DEG 22KT 4782 11439 4766 11384
Special weather statement, Aug 29, 6:30 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
630 PM MDT MON AUG 29 2016

MTZ001-002-300100-
KOOTENAI/CABINET REGION MT-WEST GLACIER REGION MT-
630 PM MDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 700 PM MDT...

AT 629 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF EUREKA TO 20 MILES
NORTHWEST OF WHITEFISH. MOVEMENT WAS NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EUREKA...REXFORD...TRAILCREEK...TREGO...OLNEY...STRYKER...
POLEBRIDGE...FORTINE AND RADNOR.

LAT...LON 4882 11416 4850 11464 4889 11521 4900 11513
      4900 11442
TIME...MOT...LOC 0029Z 215DEG 31KT 4882 11517 4853 11474
Special weather statement, Aug 29, 6:40 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
640 PM MDT MON AUG 29 2016

MTZ005-006-043-300115-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
640 PM MDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...
NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 715 PM
MDT...

AT 639 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FLORENCE TO 14 MILES NORTHEAST OF
STEVENSVILLE. MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND BLOWING DUST WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...FLORENCE AND CLINTON.

LAT...LON 4683 11408 4678 11349 4657 11373 4660 11417
TIME...MOT...LOC 0039Z 229DEG 17KT 4661 11412 4660 11381
Special weather statement, Aug 29, 6:48 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
648 PM MDT MON AUG 29 2016

MTZ001-300115-
KOOTENAI/CABINET REGION MT-
648 PM MDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 715 PM MDT...

AT 647 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF EUREKA...OR 49 MILES NORTHEAST OF LIBBY...MOVING
NORTH AT 35 MPH.

PEA SIZE HAIL AND BRIEF HEAVY RAIN HAVE BEEN OBSERVED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EUREKA.

LAT...LON 4900 11478 4881 11493 4888 11515 4900 11510
TIME...MOT...LOC 0047Z 200DEG 30KT 4898 11496
Local storm report, Aug 29, 6:58 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             EUREKA                  48.88N 115.05W
08/29/2016  E0.88 INCH       LINCOLN            MT   PUBLIC

            A FEW NICKEL SIZE, BUT MOST WERE SMALLER.
            ALSO VERY HEAVY RAIN.

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Aug 29, 7:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
713 PM MDT MON AUG 29 2016

MTZ002-300200-
WEST GLACIER REGION MT-
713 PM MDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 800 PM MDT...

AT 712 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTHWEST OF WEST GLACIER...OR 38 MILES NORTH OF EVERGREEN...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POLEBRIDGE.

LAT...LON 4896 11405 4896 11403 4894 11404 4891 11401
      4889 11406 4885 11399 4883 11400 4882 11395
      4885 11391 4884 11388 4886 11384 4884 11381
      4885 11379 4876 11374 4867 11423 4882 11436
      4900 11417 4900 11407
TIME...MOT...LOC 0112Z 240DEG 36KT 4879 11420

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:15 PM MDTSpecial Weather StatementMSOLake30 min
Aug 29, 6:30 PM MDTSpecial Weather StatementMSO30 min
Aug 29, 6:40 PM MDTSpecial Weather StatementMSOMissoula35 min
Aug 29, 6:48 PM MDTSpecial Weather StatementMSOLincoln27 min
Aug 29, 7:14 PM MDTSpecial Weather StatementMSOFlathead46 min
Aug 29, 7:32 PM MDTSpecial Weather StatementMSOPowell43 min
Aug 30, 8:48 AM MDTRed Flag WarningMSOFlathead, Glacier, Granite, Lake, Lewis and Clark, Lincoln and 5 more10 hr

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.